Virginia, 2021Coastal Flood in Virginia, November 6 to 7, 2021
November 6 to 7, 2021 · NWS AKQ · 2 events in 2 counties and zones
The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Eastern Shore and Virginia Beach.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Eastern Shore and Virginia Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 6, 4:05 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Nov 6, 4:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
505 AM EDT Sat Nov 6 2021
.SYNOPSIS...
High pressure will remain north and west of the region through
the weekend. Low pressure will lift slowly east northeast off
the southeast coast late tonight into Monday, before moving out
to sea Monday night through Tuesday. High pressure builds back
into and over the region next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1005 PM EDT Saturday...
Frost Advisory is in effect for southeast MD through this morning.
Temperatures are in the 30s inland and 40s to near the coast.
Sfc low pressure is strengthening off the Florida east coast
this morning, as an upper-level trough becomes a closed low
over AL/GA. Both the upper-level low and sfc low will track
northeast off the Georgia and Carolina coasts during the day
today and Sunday. Sfc high pressure will remain centered across
the Northeast U.S. this weekend, creating a tight pressure
gradient over southeast VA/MD and eastern NC as the sfc low
tracks northeast. This will lead to windy conditions across
southeast VA, northeast NC, and at the MD beaches. NE winds will
be 20-25 mph with gusts 30-40 mph today.
Winds Advisory is in effect Sunday through Sunday night for
Virginia Beach and Currituck County. Where northeast winds are
expected to be gusting to 40-50 mph.
Latest model guidance delays the start of the rain today and keeps
it farther south. This morning will remain dry, the onset of rain
will likely begin by mid-afternoon today across northeast NC
and this evening for the southern portions of Hampton Roads.
There will likely be a sharp cut-off to the rain across
southeast VA, with rain likely remaining southeast of
Williamsburg/Newport News. Highest Pops are for coastal
northeast NC and far southeast VA (70-90%) for late Saturday
night and Sunday. Highest rainfall totals will be across the
coastal NC (1-2"). All rain is expected to move off the coast
by Sunday evening. Rain showers may remain along the Atlantic
coast from Ocean City, MD to the Outer Banks Sunday
afternoon/evening. The rest of the area will likely remain dry
today and today with just mostly cloudy skies.
High temperatures will remain in the 50s today (low 60s for
coastal NC and Virginia Beach). There will be a strong contrast
in low temperatures across the area tonight. Low will range from
the mid 30s for the central VA Piedmont to mid 50s for the
northern Outer Banks.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 AM EDT Saturday...
The sfc low pressure will be tracking away from the Mid-Atlantic
coast Sunday night, with all rain expected to be offshore by
then. However, winds will remain elevated across the area Sunday
night. The Wind Advisory for Virginia Beach and Currituck County
remains in effect through early Monday morning for wind gusts
40-50 mph.
Sfc high pressure will be building into the area as the low
pressure pulls away. Low temperatures will be in the mid 30s in
the VA Piedmont and upper 40s along the coast.
Dry and sunny for Monday and Tuesday. Winds will also be
decreasing along the coast Monday morning. High temperatures
will be in the 60s, and lows in the 30s inland and 40s along
the coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 200 AM EDT Saturday...
Dry and warmer conditions for most of next week. Sfc high
pressure will build south into the area on the back side of the
coastal storm. No rain is expected with a warming trend. Highs
will be in the upper 60s to around 70 with lows mainly in the
40s (few upper 30s in the Piedmont and around 50 at the coast).
An upper-level trough will drop south out of central Canada
into the Upper Midwest mid-week and deepen across the center of
the country down to the northern Gulf Coast. Low pressure will
likely develop over the Great Lakes with a cold front extending
south into the Gulf of Mexico. As the trough moves east, the sfc
low pressure will track north of the area, near the US/Canada
border. Cold front will approach the Mid-Atlantic by the end of
the week, bring a chance of rain.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Saturday...
VFR conditions will prevail at all the TAF sites through tonight.
Low pressure slowly lifting NE over Florida and off the SE
coast through the day Saturday. High clouds have already spread
north into southern Maryland ahead of the sfc low pressure.
As the sfc low tracks up the coast, low clouds will increase
from the southeast and will bring MVFR CIGs and a chance of
rain to ECG/ORF and possibly PHF from Sat afternoon through Sun.
CIGs will drop to MVFR (2500-3000 ft) at ECG by late Sat
morning and at ORF/PHF by early Sat afternoon. Expecting mainly
VFR CIGs with little to no chance for rain at RIC and SBY
through this period. Winds are generally N/NNE ~5 kt tonight at
RIC/PHF/SBY, and N ~15 kt with gusts around 25 kt at ORF/ECG.
Gusty NNE winds continue at ECG/ORF through the weekend with
sustained winds 15-20 kt and gusts to 25-30 kt. Winds 10-15 kt
with gusts to 25 kt at PHF and around 10 kt with gusts to 15 kt
at RIC/SBY. MVFR/IFR CIGs to continue through Sun for
PHF/ORF/ECG. VFR conditions and dry wx returns for all sites Mon
and Tue.
&&
.MARINE...
As of 300 AM EDT Saturday...
Lots of moving parts on the marine side of the forecast this morn.
This all due to the tightening pres gradient btwn high pres to the
ne and low pres off the Fla coast which is progged to deepen as it
tracks ne along the Gulf stream wall off the Carolinas tonight thru
Sun nite before pushing farther out to sea Mon.
Upshot with this forecast package will be to change all Gale watches
to warnings. Srn cstl waters will see the NNE winds quickly increase
to btwn 40-45 kts Sun/Sun nite, with NE gusts 35 kts north to arnd
40 kts ivof Cape Charles. Wind probs still show the potential for a
few storm force gusts across the nrn OBX, but capped gusts at 45 kts
given high confidence. Wind probs somewhat lower across the Md cstl
waters, but still think some gusts to 35 kts are psbl there so went
with a gale watch Sun/Sun nite. Some uncertainty of just when gale
force gusts arrive across the srn Ches Bay and lwr James river but
given how strong the winds are currently blowing, will keep the gale
headline in tack Sun. Otw, SCA's in place for the middle Ches Bay.
Hoisted SCA's for the rest of the ern Va rivers starting this aftrn.
In addition, went ahead and hoisted a wind advsry for Va Beach and
both Currituck zones for wind gusts btwn 45-50 mph Sun/Sun nite.
Dangerous seas of 10-15ft south and 6-10ft north are expected by
Sun. Thus, a High Surf Advisory remains in effect for the nrn OBX
and VA Beach thru Sun night. Beach/dune erosion will be a concern as
well, especially across the nrn OBX and VA Beach.
Winds slowly diminish after Mon as the low pushes farther offshore
and high pres builds in from the west, but lingering swells will
keep seas elevated through mid week.week.
&&
.TIDES/COASTAL FLOODING...
As of 500 AM EDT Saturday...
The combination of king tides and a strong coastal low will
cause moderate to strong N-NE winds through the weekend. This
will result in minor tidal flooding across much of the Lower
Bay, tidal York/James Rivers, and Atlantic coast of the VA Ern
Shore today, where Coastal Flood Advisories remain in effect.
A Coastal Flood Warning remains in effect for VA Beach/Duck for
this morning's high tide, where moderate tidal flooding (1-2ft
of inundation AGL in vulnerable areas) is expected, with near
major tidal flooding possible at Duck/Corolla.
Water levels will build a bit more by Sunday, and will likely peak
during Sunday's high tide. Major tidal flooding is expected along
the Atlantic coast of ern Currituck County, with minor to moderate
flooding in the Lower Bay, tidal rivers, and Atlantic coast of the
VA Ern Shore. Given the rapidly changing conditions with this system,
limited the current warnings/advisories to todays high tide cycle.
Additional advisories/warnings will likely be needed for Sunday's
high tide cycle. Warnings may be need to be issued for some areas
adjacent to the Lower Ches Bay/Atlantic coast of the VA Ern Shore
for the high tide on Sunday as well. Tidal flooding issues will
likely continue through Monday before water levels fall more by
Tue/Wed. No worse than minor tidal flooding is expected from
Lewisetta-Bishop's Head-Ocean City through the duration of the event.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Frost Advisory until 9 AM EDT this morning for MDZ021>024.
NC...High Surf Advisory until 5 AM EST Monday for NCZ102.
Wind Advisory from 6 AM Sunday to 5 AM EST Monday for NCZ017-
102.
Coastal Flood Warning until noon EDT today for NCZ102.
VA...Coastal Flood Advisory until 4 PM EDT this afternoon for
VAZ084-086-089-090-093-096-523-524.
Coastal Flood Advisory until 2 PM EDT this afternoon for
VAZ095-097-525.
Coastal Flood Warning until 2 PM EDT this afternoon for VAZ098.
High Surf Advisory until 5 AM EST Monday for VAZ098.
Wind Advisory from 6 AM Sunday to 5 AM EST Monday for VAZ098.
Coastal Flood Advisory until 2 PM EDT this afternoon for
VAZ099-100.
MARINE...Small Craft Advisory until 1 AM EST Sunday for ANZ632-634-638-
652-654.
Gale Warning from 1 AM Sunday to 5 AM EST Monday for ANZ632-
634-638-652-654.
Gale Warning until 5 AM EST Monday for ANZ633-656-658.
Gale Watch from Sunday morning through late Sunday night for
ANZ650.
Small Craft Advisory until 7 AM EST Sunday for ANZ650.
Small Craft Advisory from 2 PM EDT this afternoon to 5 AM EST
Monday for ANZ635>637.
Small Craft Advisory until 5 AM EST Monday for ANZ630-631.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...CP
AVIATION...CP/RMM
MARINE...MPR
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Nov 6, 5:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
653 AM EDT Sat Nov 6 2021
MDZ021>025-NCZ012>016-030>032-VAZ048-060>062-064>069-075>083-085-087-
088-092-509>522-071100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
653 AM EDT Sat Nov 6 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ017-071100-
Western Currituck-
653 AM EDT Sat Nov 6 2021
...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 5 AM EST MONDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-071100-
Virginia Beach-
653 AM EDT Sat Nov 6 2021
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 5 AM EST MONDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ095-097-099-100-525-071100-
Norfolk/Portsmouth-Chesapeake-Accomack-Northampton-Hampton/Poquoson-
653 AM EDT Sat Nov 6 2021
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Coastal storm will keep tides above normal through early next week.
Minor to moderate tidal flooding likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ084-086-089-090-093-096-523-524-071100-
Gloucester-Mathews-Surry-James City-Isle of Wight-Suffolk-York-
Newport News-
653 AM EDT Sat Nov 6 2021
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Coastal storm will keep tides above normal through early next week.
Minor to moderate tidal flooding likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-071100-
Eastern Currituck-
653 AM EDT Sat Nov 6 2021
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EDT TODAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 5 AM EST MONDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Coastal Flood, Northampton
- When
- November 6, 8:00 AM EST to November 7, 11:30 AM EST
- Where
- Northampton forecast zone
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.301, -75.928 (the zone’s center; the record gives no point)
The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused minor to moderate (tidal) coastal flooding over portions of Northampton county adjacent to the Atlantic coast. Oyster reached 7.87 feet MLLW on Saturday, November 6.
Coastal Flood, Virginia Beach
- When
- November 7, 8:55 AM EST to 11:20 AM EST
- Where
- Virginia Beach forecast zone
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused minor to moderate (tidal) coastal flooding over portions of Virginia Beach. Chesapeake Bay Bridge Tunnel reached 5.64 feet MLLW at 1006 am on Sunday, November 7.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oregon, November 6, 20212 deaths · 3 injured · 2 events
- Coastal Flood in Virginia, November 6 to 7, 2021$15,000 · 1 event
- Coastal Flood and High Wind in North Carolina, November 6 to 8, 202156 kt wind · 7 events
- Coastal Flood in Florida, November 6 to 9, 20215 events
- Frost and Freeze in Tennessee, November 6, 20213 events
- Coastal Flood in North Carolina, November 6 to 7, 20213 events
- Coastal Flood in South Carolina, November 6 to 7, 20212 events
- Wildfire in Kansas, November 6, 2021$6,000 · 1 event
- Strong Wind in South Carolina, November 6, 2021$2,000 · 1 event
- Winter Storm in California, November 6, 20211 event
- Waterspout in Eastern Pacific Coastal Waters, November 6, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994659, 994658.